Background. Tacrolimus, an immunosuppressive agent, is widely used in patients after transplantation to prevent allograft rejection. Because tacrolimus has a narrow therapeutic range, it is essential to carefully control the blood level. It has been demonstrated that tacrolimus is metabolized mainly by cytochrome P-450 (CYP) 3A4, and that tacrolimus is a substrate of P-glycoprotein.
Methods. This article reports a case of considerable increase in the blood level of tacrolimus after the intake of pomelo in a renal transplant recipient.
Results. Pomelo may increase the blood concentration of tacrolimus by inhibiting CYP 3A4, P-glycoprotein, or both.
Conclusions. Patients taking drugs such as tacrolimus or cyclosporine, which have their kinetics affected by grapefruit juice, should avoid pomelo and other grapefruit-related citrus fruits.
In May 2000, a 44-year-old man weighing 63 kg underwent renal transplantation. After the operation, immunosuppressive medication consisting of methylprednisolone (12 mg/day), tacrolimus (6 mg/day), and azathioprine (50 mg/day) was started. The postoperative course was uneventful, and immunosuppressive agents were gradually tapered. The medication in the ninth month after the operation consisted of tacrolimus (6 mg/day), methylprednisolone (12 mg/8 mg/day), famotidine (20 mg/day), irsogladine maleate (4 mg/day), nifedipine controlled-release tablet (40 mg/day), and sulfamethoxazole and trimethoprim (800 mg and 160 mg per week, respectively). The blood concentration of tacrolimus was monitored by enzyme immunoassay. For 3 months after discharge, the patient’s blood level of tacrolimus had been stable in the therapeutic range of 8 to 10 ng/mL. However, when he presented in January 2001, his blood level of tacrolimus was increased to 25.2 ng/mL without any subjective symptoms (Fig. 1).
A detailed interview revealed that he had taken a little less than 100 g of pomelo grown in his garden before taking tacrolimus after dinner on the day before blood sampling. It was also confirmed that he had been taking the prescribed medicines correctly. There had been no change in medication that was considered likely to affect the blood concentration of tacrolimus. His biochemical profile showed no abnormalities, with serum creatinine of 1.9 mg/dL, blood urea nitrogen of 41.2 mg/dL, and glutamate oxaloacetate transaminase of 14 U/L on the same day. Therefore, we concluded that the most likely cause of the increase in his blood level of tacrolimus was the pomelo taken simultaneously.
It is known that grapefruit juice can increase the blood levels of many drugs. This increase results from the inhibition by grapefruit juice of CYP 3A4 and P-glycoprotein in the small intestine (1). Pomelo is closely related to grapefruit and contains furanocoumarins, which have been identified as inhibitors of CYP3A4 in grapefruit juice in vitro (2,3). Therefore, it seems probable that pomelo inhibited the metabolic activity of CYP3A4, thereby producing an increase in the blood level of tacrolimus. Moreover, we previously showed that grapefruit juice inhibits the function of P-glycoprotein (2). It is therefore possible that the inhibition of P-glycoprotein also contributes in part to this interaction. We confirmed that cross-reaction with endogenous or pomelo-derived compounds by enzyme immunoassay was negative.
Pomelo may increase the blood concentration of tacrolimus by inhibiting CYP3A4 or P-glycoprotein or both. Patients taking drugs such as tacrolimus and cyclosporine, whose kinetics are affected by grapefruit juice, should avoid pomelo and other grapefruit-related citrus fruits.